Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 251, NWS Dodge City, KS

July 20, 2019Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2019, 10:06 PM CDT for Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 10:06 PM CDT (03:06 UTC)
Expired
Jul 20, 2019, 10:45 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS53 KDDC 210306
SVRDDC
KSC093-210345-
/O.NEW.KDDC.SV.W.0251.190721T0306Z-190721T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1006 PM CDT Sat Jul 20 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kearny County in southwestern Kansas...

* Until 1045 PM CDT.

* At 1005 PM CDT, damaging winds from severe thunderstorms were 
  moving into Kearny county near Kendall, moving east at 20 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lakin, Deerfield and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10154 3827 10135 3826 10112 3782 10111
      3779 10152 3783 10152 3783 10154
TIME...MOT...LOC 0305Z 261DEG 18KT 3795 10144 

HAIL...<.75IN
WIND...70MPH
 
$$

GERARD
1 follow-up statement
824 
WWUS53 KDDC 210341
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1041 PM CDT Sat Jul 20 2019

KSC093-210350-
/O.EXP.KDDC.SV.W.0251.000000T0000Z-190721T0345Z/
Kearny KS-
1041 PM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR KEARNY COUNTY WILL EXPIRE AT
1045 PM CDT...
                
The strong thunderstorm winds which prompted the warning had 
weakened below severe limits, and no longer poses an immediate 
threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3826 10154 3827 10135 3826 10112 3782 10111
      3779 10152 3783 10152 3783 10154
TIME...MOT...LOC 0340Z 261DEG 18KT 3798 10122 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:49 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 6:49 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
649 PM CDT Sat Jul 20 2019

...updated aviation section...

.SYNOPSIS...
Issued at 319 PM CDT Sat Jul 20 2019

Upper level disturbances will top the western United States upper
level ridge and then move across the northern plains tonight/Sunday
and then again by July 27-29th time frame. These systems will push
cold fronts pass western Kansas, along with chances for
thunderstorms.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 319 PM CDT Sat Jul 20 2019

A cold front will pass across western Kansas tonight into Sunday
in association with the aforementioned upper level disturbance.
There is a chance of thunderstorms starting this evening in far
western Kansas along the leading wind shift line, and then
progressing southeastward overnight as more storms move in from
Colorado. It is difficult to say how far east this activity will
last before it dies off. The thunderstorms may linger into Sunday
before ending. Temperatures Sunday are tricky and depend on how
much ongoing convection occurs in the morning and how persistent
any convective debris will be in the afternoon. Any low cloud
cover in the wake of the front should break up by afternoon.
Warmest readings should be in south central Kansas in the lower
90s, with cooler lower 80s in Scott City.

.LONG TERM...(Sunday night through Saturday)
Issued at 319 PM CDT Sat Jul 20 2019

Cooler air will settle into western Kansas behind the cold front
Sunday night into Tuesday with temperatures falling into the 50s
by Tuesday morning. A slow warming trend can be expected
Wednesday through Saturday with highs back into the mid 90s.There
may be enough warmth and instability in far western Kansas by late
Thursday for isolated thunderstorms. Otherwise, the best chance of
precipitation will be the 27th to 29th of July as the next upper
level storm system moves across the northern plains, possibly
pushing another cold front through western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 639 PM CDT Sat Jul 20 2019

A hot atmosphere is seemingly supressing convective development
thaT the models have been forecasting in the western counties
early this evening. Numerous thunderstorms along the front range
are moving SLOWLY east however and could pose a threat by around
06 UTC in the far western Kansas counties possibly reaching as
far west as LBL and GCK overngiht as they decay. Otherwise there
are no likley restrictiosn expected and the cold front moving
through the area over night will gradually turn winds out of the
northeast at all terminals early Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  88  62  85 /  20  20  30  10
GCK  66  84  59  83 /  40  30  20   0
EHA  65  86  60  83 /  50  30  30  10
LBL  69  90  60  85 /  30  30  30  10
HYS  69  83  60  82 /  30  40  20   0
P28  73  96  66  86 /  10  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for KSZ030-
031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Russell
Hazardous weather outlook, Jul 20, 5:22 AM CDT, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
522 AM CDT Sat Jul 20 2019

KSZ030-031-043>046-061>066-074>081-084>090-211030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
522 AM CDT Sat Jul 20 2019 /422 AM MDT Sat Jul 20 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
One last very hot day is forecast today ahead of an advancing cold
front. Afternoon temperatures will top out in the 102 to 106 degree
range with the hottest temperatures expected across far southwest
Kansas. Heat indices area wide will be in the 104 to 109 degree
range, highest closer to central Kansas where the relative humidity
will be higher. Isolated to widely scattered thunderstorms will be
possible late this afternoon across far southwest Kansas, which could
produce an isolated damaging wind gust.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
Scattered thunderstorms are expected to redevelop across portions
of southwest and south central Kansas late Sunday, but the risk for
severe weather is very low.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 20, 10:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 N SYRACUSE            38.00N 101.75W
07/20/2019  M68 MPH          HAMILTON           KS   MESONET

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:56 PM CDTSevere Thunderstorm WarningDDCHamilton37 min
Jul 20, 10:11 PM CDTSpecial Weather StatementDDCGrant49 min
Jul 20, 10:20 PM CDTSpecial Weather StatementDDCScott55 min
Jul 20, 10:29 PM CDTSpecial Weather StatementDDCFinney, Seward61 min
Jul 20, 10:49 PM CDTSpecial Weather StatementDDCStevens56 min
Jul 20, 11:27 PM CDTFlash Flood WarningDDCFinney, Scott2 hr
Jul 20, 11:30 PM CDTSpecial Weather StatementDDCFinney, Haskell45 min
Jul 21, 12:17 AM CDTAreal Flood AdvisoryDDCFinney, Haskell, Seward4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.